Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Wakefield, VA

June 19, 2000Prince George County, Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 19, 2000, 3:27 PM EDT for Prince George County, Sussex County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2000, 3:27 PM EDT (19:27 UTC)
Expired
Jun 19, 2000, 4:00 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Prince George County, VA, Sussex County, VA

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:31 PM EDTThunderstorm Wind 50 EDisputanta, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS51 KAKQ 191927
SVRAKQ
VAC149-183-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
  SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 400 PM EDT

* AT 327 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM 4 MILES WEST OF DISPUTANTA...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  DISPUTANTA AT 330 PM
  NEWVILLE AT 345 PM
  WAVERLY AT 355 PM

AT 327 PM A TRAINED WEATHER SPOTTER REPORTED PENNY HAIL NEAR THE 
ROUTES 156 AND 460 INTERSECTION.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.



$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:04 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 19, 3:04 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 PM EDT MON JUN 19 2000

TOO BUSY WITH SVR WX FOR DISCO...

.AKQ...NONE

25

In the hours before

Local storm report, Jun 19, 1:40 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
140 PM EDT MON JUN 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    5 SE SCOTLAND             VA   .75 INCH HAIL
06/19/00   SURRY

TRA
Special weather statement, Jun 19, 1:42 PM EDT, 1 hour 45 minutes before
VAZ094-095-097-098-191820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT MON JUN 19 2000

...CLUSTER OF THUNDERSTORMS DEVELOPING OVER THE PENINSULA...

AT 138 PM...NATIONAL WEATHER RADAR DETECTED A CLUSTER OF
THUNDERSTORMS DEVELOPING OVER THE PENINSULA...AND EXTENDING ACROSS
THE JAMES RIVER INTO PARTS OF SURRY AND ISLE OF WIGHT COUNTIES.
THE THUNDERSTORMS WERE MOVING SOUTHEAST 25 MPH...AND ARE EXPECTED TO
MOVE TO THE MOUTH OF THE JAMES RIVER BY 150 PM...THEN ONTO SECTIONS
OF PORTSMOUTH...NORFORK AND NORTHERN VIRGINIA BEACH...AND OVER THE
EXTREME SOUTHERN PART OF THE CHESAPEAKE BAY BETWEEN 150 AND 220 PM.
THUNDERSTORMS WILL LIKELY BE ACCOMPANIED BY VERY HEAVY RAIN UP TO 1
INCH...DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 TO 40
MPH...AND POSSIBLY SMALL HAIL.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING @TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION.

25
Local storm report, Jun 19, 2:18 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
218 PM EDT MON JUN 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    1 NE HIGHGATE             VA   .75 INCH HAIL
06/19/00   SURRY                          DIME HAIL REPORTED AT
                                          CHIPPOKES PLANTATION

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:21 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth24 min
Jun 18, 9:46 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach29 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningAKQSurry16 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningAKQCity of Newport News16 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Newport News35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Hampton35 min
Jun 19, 2:04 PM EDTTornado WarningAKQCity of Norfolk, City of Portsmouth26 min
Jun 19, 2:55 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.